Topic: JITTERY AND RESTLESS???

Hi Everyone,

Just gotta see if I can get some info again from you all.  My husband has been complaining of feeling restless and jittery - not anxious or nervous, just restless and jittery - I have read that can be a side effect of any chemo in general. 

Anyone taking any meds for this?? We plan on asking the Dr. on Thursday when he goes in for chemo but I value all of the info from you guys so much, I thought I would ask you all.

Thanks.
Kris

Re: JITTERY AND RESTLESS???

Is he taking any morphine?  There is a jittery/hyper phase to this, at least for my husband there was.  It wasn't exactly anxiety, but more like a racing mind.  When they first started him on it, he went to the computer store with me and kept going from aisle to aisle and talking about the products, more than he usually does out loud.  Also, meds can interact...he went through a time when he couldn't sleep much and kept taking Ambien which seemed to have a rebound effect of restlessness.

So one thing you might consider is what other meds he is taking and whether they have side effects.  Also maybe the anticipation of chemo, with or without any other meds in his system, brings on a bit of "hyper" ness.  Just some possibilities.  Is he already on chemo?  I'm not sure from reading your post, but I just woke up smile

Good question to ask...any behavioral changes are worth noting and investigation.  Hope others here have some info.

Blessings,

Sarah

Re: JITTERY AND RESTLESS???

It might be the steroids if the docs are giving him any.  Was speaking to an oncologist once and he says that sometimes steroids will cause a small number of people to be hyper / and in some severe cases will develop psychosis.  Would defn, speak with the oncologist about it and let him know about this side effect.

Take care and all the best!

Re: JITTERY AND RESTLESS???

Hi - thanks for your replies.  No, he isn't on morphine.  He has no symptoms from this cancer.  No stents,etc..... just side effects from chemo.  (yes, he's been on chemo since the end of Feb.)

He is kinda shaky too - like he's having a little trouble writing too.  He is taking Ambien at night so maybe that is having a rebound effect.  It's so hard to tell with all these meds.  He just can't seem to relax, just very "antsy" -

Thanks for the info!
Kris

Re: JITTERY AND RESTLESS???

Hi Kris,

My Mom experiences the same thing. The jitteriness especially. Just on Friday, our home nurse shared something with us which I think explains it. Even before chemo started, Mom felt shaky. She'd been having trouble eating for months before the diagnosis. So she lost about 20 pounds in that time. Since the chemo, the shaking thing or jittery feeling has persisted and become worse. Mom lost more weight over these past months. Mom finally described it like this - it feels like a jackhammer going on in her body. She didn't start outwardly shaking in her hands until the past month. We've asked the Oncologists, nurses at the cancer centre, our family doctor - everyone - about this. Nobody had any answers. We've adjusted meds, removed some for a time, put some new ones in, but nothing resolved the shaking thing.

Finally, the nurse explained it this way. She has a lot of experience with patients with this cancer and just in general. She believes it's a combination of weight loss but also something I call silent pain. The nurse said that sometimes the nerves around the area with cancer become deadened, in the sense that the body is in pain, or the organ   with the cancer is in pain, but the nerves are not able to translate that as pain to the patient. So instead, they make the patient shake. Mom has never had pain with her cancer until this week. It turns out, she's probably always had pain, she just couldn't feel it because the nerves were not translating it properly.

I hope this makes sense. The nurse explained it much better than I can.  So now, Mom is on pain medicine at a low dose and that helps the shaking. It hasn't stopped entirely but we havent' increased the pain meds yet.We're doing that this week probably.

I don't know if this is the answer for you but it's something I thought helpful to share. This was the one symptom we have not been able to get answers for all these months. It's a relief to know what it is and what to do.

As for the restlessness, Mom takes 0.5 mg or 0.25 mg of Clonazepam and that takes it away.

Hope this helps.

Carrie

6 (edited by JeffG Mon, 23 Apr 2007 11:22:24)

Re: JITTERY AND RESTLESS???

Hi Kris,   I have the same problem.  It's sort like you see on the TV, the restless leg syndrome.  I take 1mg tablet clonazepam at bedtime and additional tablet as needed.  I had tried ambien a couple of years ago and wow, it wound me up tighter than a musical teddy bear. 
Jeff G.  P.S.  I have shaky and trouble writing off and on and contribute it to accumalative nueropathy from the chemo.

Take it to the Limit,One More Time! (Eagles)

Re: JITTERY AND RESTLESS???

Thanks Jeff and everyone - I am going to mention the Clonazepam on Thursday to the Dr. and see what he says.  Our family Dr. (friend of ours) said for him to try a xanax but it put him right to sleep.

I have restless leg syndrome myself so I can only imagine how it is driving him (and some of you out there) nuts to feel it kinda in his whole body.  He says it's not too bad laying down at night, it's when he gets up in the morning and during the day is when it starts.

Thanks again.
Kris

Re: JITTERY AND RESTLESS???

All the medications are very confusing and if you take one then it causes symptoms of something else.  This was  a huge frustration for us. 

You might consider accupuncture.  Mark, had good pain relief from accupuncture and they are able to handle many other side effects without additional medications that seem to complicate things.

Just a thought.